Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2004 Apr 26;164(8):880-4.

The effect of warfarin and intensity of anticoagulation on outcome of intracerebral hemorrhage.

Author information

  • 1Neurology Clinical Trials Unit, Department of Neurology, Massachusetts General Hospital, 15 Parkman Street, Boston, MA 02114, USA.



Warfarin sodium is highly effective for prevention of embolic stroke, particularly in nonvalvular atrial fibrillation, but its expected benefit can be offset by risk of intracerebral hemorrhage (ICH). We studied the determinants of ICH outcome to quantify the independent effect of warfarin.


Consecutive patients with supratentorial ICH treated in a tertiary care hospital with a neurointensive care unit were prospectively identified during a 7-year period, and data on hemorrhage location, clinical characteristics, and warfarin use were collected. Independent predictors of 3-month mortality were determined using multiple logistic regression analysis.


Of 435 consecutive patients aged 55 years or older, 102 (23.4%) were taking warfarin at the time of ICH. Three-month mortality was 25.8% for those not taking warfarin and 52.0% for those taking warfarin. Independent predictors of death were warfarin use (odds ratio [OR], 2.2; 95% confidence interval [CI], 1.3-3.8), age 70 years or older (OR, 2.4; 95% CI, 1.4-4.0), and presence of diabetes mellitus (OR, 1.8; 95% CI, 1.0-3.3). Although 68.0% of all warfarin-related hemorrhages occurred at an international normalized ratio (INR) of 3.0 or less, increasing degrees of anticoagulation were strongly associated with increasing risk of death compared with no warfarin use.


Patients taking warfarin had a doubling in the rate of intracerebral hemorrhage mortality in a dose-dependent manner. The data suggest that careful control of the INR, already known to limit the risk of warfarin-related ICH, may also limit its severity.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk